# SDR 2020FA0000419

- Difficulty date: July 3, 2020
- Submitted: September 25, 2020
- Operation: General aviation
- Aircraft: N89MA
- Engine: Pwc PT6A42A
- Engine time: 52 hours
- Propeller: Hartzl HCE4N3
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Landing Gear
- Condition: Broken
- Location: Nose
- Part time: 52 hours, 25 cycles
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

MECHANICAL FAILURE OF AN UNDETERMINED COMPONENT IN THE NOSE GEAR ASSEMBLY.  THIS RESULTED IN THE AIRCRAFT NOT RESPONDING TO PILOT INPUTS UPON LANDING, CAUSING THE AIRCRAFT TO EXIT THE PAVED RUNWAY SURFACE & SKID 100 YARDS IN THE GRASS.  IMPRESSIONS ON THE RUNWAY & THROUGH THE GRASS INDICATE A NOSE GEAR TIRE WAS NOT CENTERED & POSSIBLY COMPLETELY SIDEWAYS.  5 - M600 AIRCRAFT HAVE HAD SIMILAR RUNWAY EXCURSIONS, 3 OF WHICH ARE VERY CLOSE IN SERIAL NUMBER, & HAD BEEN EQUIPPED WITH THE COMPONENTS FOR THE SLS (GARMIN AUTOLAND).  THE AIRCRAFT SERIAL NUMBERS: 4698109, 115, 117, & THE AIRCRAFT W/O THE SLS COMPONENTS: 012, AND 018.  EACH AIRCRAFT HAD SIMILAR ACCIDENTS: AFTER TOUCHDOWN & AS SOON AS THE NOSE GEAR TOUCHES DOWN THE AIRCRAFT DOES NOT RESPOND TO RUDDER AND NOSEWHEEL STEERING INPUT, CAUSING RUNWAY EXCURSIONS.  IMPRESSIONS INDICATING SKIDDING NOSEWHEEL ARE COMMON TO EACH.  RELEASE OF THE PREVIOUS MODEL, THE PA-46-500TP, A SIMILAR PHENOMENON WAS HAPPENING & AS STATED IN SERVICE BULLETIN 1106, A CONTRIBUTING CAUSE OF THE TURNING TENDENCY HAS BEEN IDENTIFIED AS REDUCED NOSE GEAR STEERING AUTHORITY.  WHICH, UNDER CERTAIN CONDITIONS, CAN ALLOW THE NOSE GEAR STEERING ROTATION TO MOMENTARILY EXCEED THE PILOT’S INPUT.  A CUSTOMER INFORMATION LETTER FROM MAR 08, TITLED PA-46 OPERATIONAL & MAINTENANCE INFORMATION, NOSE GEAR STEERING, STATED THE RATE OF OCCURRENCE (I.E., NUMBER OF RUNWAY EXCURSIONS REPORTED FOR A GIVEN YEAR, DIVIDED BY THE NUMBER OF AIRCRAFT IN THE FLEET) WAS 7.6%.  THE NEWER PA-46-600TP, IS HEAVIER MORE POWERFUL, HAS LARGER AND DIFFERENTLY PLACED MAIN GEAR, AND BASICALLY THE SAME NOSE GEAR SYSTEM AS THE PA-46-500TP.  THUS THE SAME PHENOMENON IS HAPPENING AGAIN, DUE TO EITHER A COMPONENT FAILURE, OR INADEQUATE NOSE GEAR DESIGN FOR THE AIRFRAME.
